Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

May 23, 2019Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2019, 7:38 PM EDT for Jefferson County, Pennsylvania. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2019, 7:38 PM EDT (23:38 UTC)
Expired
May 23, 2019, 8:00 PM EDT
In force
22 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM EDT, 1 hour earlier.

Area forecast discussion, May 23, 6:38 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Pittsburgh PA
638 PM EDT Thu May 23 2019

.SYNOPSIS...
Severe storms are still possible this evening with a crossing cold
front. Quieter weather is expected Friday as high pressure builds
over the Great Lakes.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The early eve update featured cosmetic tweaks as scattered convection
can still be expected with the crossing of a cold front. Inhibition
from warm mid levels remains the limiting factor, and that variable
is being degraded with encroachment of the upper trough. Hail and
wind gusts remain the primary hazards, but llvl shear remains
favorable for an isolated tornado. Severe thunderstorm watch remains
in effect.

Showers and thunderstorms will cease with frontal passage later this
evening. Quieter conditions will prevail overnight as high pressure
builds to our west.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Height rises and a surface high will keep Friday dry. Northwest flow
will keep temperatures near the climatological average.

As our region sits downstream of a building upper level ridge, cold
air will move in aloft and instability will increase throughout the
day Friday. As an weak upper-level tough embedded in the upper-level
ridge moves in Saturday afternoon, a chance for severe storms
returns. Mid and upper level wind shear on model sounds display
40-50kt winds that could cause damaging winds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The long term will be dominated by the strength and placement of the
Eastern CONUS ridge. The area will lie on the northern periphery of
said ridge, meaning the warm and active pattern will continue.
Chances of showers and storms will continue throughout this period
as weak upper-level troughs quickly pass our CWA.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Sct storms are developing and are expected to persist until passage
of a cdfnt later this eve. Local deterioration to IFR vsby is
anticpated.

.Outlook...
Periodic restrictions are possible through the weekend as
disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 23, 3:59 AM EDT, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
359 AM EDT Thu May 23 2019

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001-
240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Hancock-
359 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Slight risk for severe thunderstorms today. Damaging wind gusts, hail
and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-240800-
Garrett-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
359 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Enhanced risk for severe thunderstorms today. Damaging wind gusts,
hail and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 6:55 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
655 PM EDT Thu May 23 2019

OHZ069-WVZ004-012-232330-
Monroe-Marshall-Wetzel-
655 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL MONROE...NORTHWESTERN WETZEL AND
SOUTHERN MARSHALL COUNTIES...

At 655 PM EDT, a strong thunderstorm was located 7 miles northwest of
New Martinsville, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
New Martinsville...               Pine Grove...
Clarington...                     Cameron...
Lynn Camp...                      Wileyville...
Proctor...                        Hannibal...
Laings...                         Big Run...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3970 8104 3979 8102 3977 8052 3953 8060
TIME...MOT...LOC 2255Z 284DEG 29KT 3973 8094

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:14 PM EDTSpecial Weather StatementPBZLawrence46 min
May 22, 9:41 PM EDTSpecial Weather StatementPBZBeaver34 min
May 23, 12:20 AM EDTSpecial Weather StatementPBZButler25 min
May 23, 12:48 AM EDTSpecial Weather StatementPBZClarion42 min
May 23, 6:46 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango44 min
May 23, 8:39 AM EDTSpecial Weather StatementPBZCoshocton36 min
May 23, 9:16 AM EDTSpecial Weather StatementPBZGuernsey29 min
May 23, 9:31 AM EDTSpecial Weather StatementPBZColumbiana29 min
May 23, 6:55 PM EDTSpecial Weather StatementPBZWetzel35 min
May 23, 7:40 PM EDTSpecial Weather StatementPBZMarion35 min
May 23, 7:52 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.